Log in
ADHD Parents Together
7,821 members2,445 posts

Son’s 1st day on Quillivant

Son’s 1st day on Quillivant

My son is 7(8 in less than 6wks) and I noticed when he was 3/4 that he was ALWAYS extremely hyper, never still, constantly talking, no activity kept him interested for long, usually did several things at once...often not completing one. Once he was upset, it took a lot to bring him down and his emotions went from one extreme to other and back. I began noticing more once family and other children’s parents pointed it out. He could play with kids of all ages for hours and hours. When friends got tired, wanted break or just passed out, he still went on and on. Once he began K-4 it was balantly apparent that something wasn’t right. I started diet change including natural remedies from health foods store, got him into sports, soothing lotions and music/white noise at bed time, homework and really 99% of daily activities were strictly scheduled. Even, yoga classes with him. Of course all was monitored by his dr. who checked for difencies or opposite via clinical test. Thankfully he was and is healthy in that sense. After almost a year of all these trial and errors, his pediatrician referred us to a clinic specializing in children with behavioral/emotional type. Therapy, group...him and I...individual began with some minor improvements in behavior at home I noticed. School just got harder. Brings me to October, when he was diagnosed with ADHD and prescribed Concerta XL. He never could swallow it and why this past week he was prescribed Quillivant XR 20 mg. He chose chewable over liquid. My son and I were told he should only take it on school days or when other events occur aka weddings, family parties etc. Since there was only 2 days left before holiday break for basically parties and no test, I choose to give it to him today. It’s a Saturday and I can monitor him closely. I am apprehensive about him taking anything at all. He took it after breakfast about 6 hours ago and it’s extended release...I have mentally noted: 1) My son is about 4 pounds under weight according to “normal” but usually eats a lot and well. So 3-4 hours after he last ate a meal, I offered him lunch but he “wasn’t hungry”. Hour later same thing then finally another hr later I put soup in front of him. He took a couple bites, and ate a cracker. 2) he has complained his stomach hurts. Not sure if he just needs to potty(tried and didn’t happen) or if it’s due to medicine

3) He is remarkably calmer but more dazed and like he could fall asleep at any time. He never naps, even when sick, and got a normal, good night sleep last night.

4) He has only wanted to play on his tablet-I know all kids do but he actually would rather be outside or playing w/ games & toys. It is a nice day considering how yucky it’s been for a week but nope doesn’t want to ride his bike.

I apologize for all the details but I am concerned.

Is this because it is first time ever taking this type medication? Dr. mentioned some side effects that may occur but not that the first time or two would be an extreme drop in activity.

Is it this particular type of medication? He is on lowest dose.

Many other questions are running they my head so please Parents tell me your experiences, struggles, triumphs and how you go thru them or even if you are currently experiencing similar issues.

4 Replies
oldestnewest

I have saw this happen when my son changed meds and also with my goddaughter. Even though it may only be first dose, his body has to adjust to the meds and since they probably have a different formula than the last one, that is likely why he is having different symptoms or acting differently. Our Drs usually said to give it at least 2 weeks and see how they adjust to it then. It may only take him a few days but I would check with his Dr within a few days and let the Dr know what is happening and if it's something that you should be concerned about. I've seen lots of changing of appetite and activities with med changes and they don't usually last long but there's always different circumstances for each child. Good luck on your journey!

1 like
Reply

Hi my daughter is 6yr old and she was prescribed Quillivant XR 20 mg liquid form. She had same symptoms for 3-4 months. Her loss of appetite lasted from morning until dinner time. the stomach pains are from them not eating/drinking. Although their body needs food/water their brain seems to tell them that they are full. I would give my daughter a large breakfast before she takes the meds because she will not eating at school and aftercare. She would be starving by dinner time. So I had to monitor her closely.

Her major side effects were biting nails, grinding of teeth and pulling out strands of hair. After these major side effects I immediately took her off and tried natural remedies, changed her diet, and looked at other options. She was without medication for 2 months, now we are taking 5mg Focalin tablets only for school and public events. It's low dosage and lasts about 5hrs with less side effects. But she only takes it after lunch so it lasts during aftercare activities and when I pick her up it's dinner time and she hasn't missed a meal or lost any weight.

We have been in trial and error since she was diagnosed at age 3/4 preschool till now. I just try to educate, document and research to better her life while living with ADHD

1 like
Reply

Hi there. My son is 7, severe ADHD. Quillivant XR was the second med we tried. We did not like his behavior on it so tried a third, Dyanavel XR which has helped tremendously. Different meds work differently with different kids. They say to try for at least a week. I can’t say we did that with Quillivant and Adderall. He seemed spacey, morose. He had huge mood swings at the end of the day. The lack of appetite, sorry, that comes with the territory but it’s worth it when you find the right med. good luck. There is an oral swab test that can help you identify the best med match. Ask your Md.

Reply

DKKP- Thanks so much for the details and we are here for more questions, we are an open group, don't feel like you are asking to many questions. We understand this is a scary time for you guys and we are here to support you.

I would try and act as "normal" as possible" as if he is not taking the medication so he doesn't worry about "feeling" different.

As far as eating most of the medication impacts eating so we require our son to eat at every meal and tell him his medication makes it so he doesn't feel hungry, but it is meal time and we are all eating so he eats. Then we have him eat as much of a normal meal. I think his stomach would not feel as bad with food in it.

I would also recommended trying to get out and about not just sitting around.

Kids would always choose to play on a tablet if they could.

We just don't want to call attention to the fact he is taking medication, it should just be part of his daily routine.

Hope this helps, I am glad that you decided to have him take it and observe him.

Take care.

Reply

You may also like...